A hypertensive patient has been on long-term therapy with lisinopril. The drug isn’t controlling pressure as well as wanted, so the physician decides to add triamterene as the second drug. What is the most likely outcome of adding this diuretic to the ACE inhibitor regimen? (AIPG 2012)
|A||Blood pressure would rise abruptly|
|B||Better BP control, but with a risk of hyperkalemia|
|C||Cardiac depression, because both drugs directly depress the heart|
|D||Cough that may be severe, even though there was no cough with lisinopril alone|
a. The combined use of an ACE inhibitor and a diuretic is quite common, because the combination often provides better blood pressure control than can either agent alone.
b. However, this combination usually involves a thiazide, not triamterene or another K-sparing diuretic because of the risk of hyperkalemia.
c. One ultimate effect of any ACE inhibitor is potassium retention (and, of course, renal Na+ loss); add to this the K-sparing effects of triamterene, amiloride, or spironolactone, and there's a definite risk of causing hyperkalemia that can be more of a problem than the prior issues with blood pressure control.
d. It is common to use both an ACE inhibitor and a thiazide, adding the thiazide is often associated with an excessive (but, fortunately, transient) fall of blood pressure that may lead to symptoms of hypotension. So, caution is required.
e. There is no known interaction involving a rise of blood pressure when adding a diuretic (triamterene or other) to an ACE inhibitor regimen. Neither drug has cardiac-depressant activity. Cough from an ACE inhibitor not uncommon, and often severe-apparently involves inhibition of bradykinin metabolism by bradykininase, an enzyme that is, for all practical purposes, identical to angiotensin-converting enzyme. Diuretics do not potentiate that particular effect.